Discontinuing PEP after 7days on doctors advice! (Help)

Question

Dear Doc, I was advised to start PEP (Kaletra & Truvada) one week ago by my local GUM clinic after non - consensual unprotected sex (assault in hindsight) the evening before. While I understand the importance of starting immediately and continuing PEP for 4 weeks, I am completely and utterly terrified as side effects have increased dramatically in the last day or so - more nausea/stiffness/headaches/feeling lightheaded and generally feeling like Ive swallowed nuclear waste. I phoned clinic this evening (with whom I have a follow up appt tomorrow) and voiced my concerns and fear and was told to stop PEP! The doctor said that now I have a week's worth of meds under my belt that Im "90% there".(WTF?) I kinda can't really believe what I was hearing and am utterly confused, sick and frightened. Im also scared (and unsure) about long term effects of PEP but am most concerned about the "advice" I was given.

Any advice would be very much appreciated as I know this must seem like nothing considering what many of your clients have to deal with on a daily basis Im sure. Best, Dublin

Answer

Hello Dublin,

Are you certain you were talking to a "doctor" and not a janitor when you called the clinic? "WTF" indeed! His comment about being "90% there" is bizarre and there is certainly no scientific evidence to support his claim.

Despite your current fears and side effects, I would encourage you to continue your PEP until you can be evaluated by a competent HIV specialist physician. (You mentioned you have an appointment at the clinic "tomorrow.") Often side effects from antiretroviral medications can be mitigated with various treatments. If necessary, a switch in therapy to a different PEP regimen could be made.

Regarding potential long-term effects of PEP, to date that has not been a problem.

Good luck.

Dr. Bob